Medication

When to Give ADHD Medication a Shot & When to Stop It

Deborah Health Guide July 21, 2009
  • So, as I said in my last SharePost, my son was recently diagnosed with Attention Deficit Hyperactivity Disorder. I had my doubts about the diagnosis. Lawrence's behavior didn't exactly fit ADHD, and the doctor also is known for diagnosing ADHD pretty frequently. But I had decided to go with it for now and give the medication, Vyvanse, a shot.

     

    Treatment for Attention Deficit Hyperactivity Disorder is, on its surface, somewhat insane. You would think that giving someone who's hyperactive a stimulant is, to say the least, counterintuitive. But the brains of people with ADHD react in a completely opposite manner to amphetamines than people without ADHD. Amphetamines make us calmer and more focused. Strange but true.

     

    Since I hadn't bought into the ADHD diagnosis completely, I was a tad apprehensive about giving Lawrence his first dose of medication in a situation where he was around other people. The first weekend day coming up we were having a pool playdate with his friend Ava. I knew there wouldn't be a lot of people at the pool, but still, not the optimal situation. Besides, Lawrence gets so excited when he sees Ava that I wasn't sure we could tell if the medicine was working. So I decided to give it to him on Sunday, since we didn't have any plans.

     

    Sunday morning I gave Lawrence 10mg of Vyvanse and sat back to see what would happen. After about 45 minutes, he started talking away a mile a minute, mostly to the computer game he was playing. Hmmm, that wasn't exactly what I had hoped for. A little while later, my husband took Lawrence out to buy him some basketball sneakers for Cal Basketball camp, which he was starting the next day. I talked to him at one point on the phone. We kept being interrupted by him saying, "No, Lawrence. Put that back."

    When they returned, I asked with some trepidation, "How was he while you were out?" My husband rolled his eyes, took a deep breath, and said, "Awful. He was pulling things off shelves, he wouldn't listen to me..." Hmmm. I was kind of afraid of that, based on his verbal diarrhea. But that wasn't all. "Then," my husband continued, "when I was paying at the register, he ran out the door and across the parking lot." Uh, so not good. Believe it or not, Lawrence has never in his whole life run across a parking lot or into the street without us.

     

    So the medication had turned my son from a kid whose only problem was that he had a lot of physical energy into a hyperactive rubber ball who apparently had no impulse control or sense of danger. Doesn't it sound like the medication actually made him more ADHD, not less? Yup, it sounds that way to me too. So we have at least two possibilities here. One, Lawrence does not have ADHD. Two, he has ADHD but the effect the medication has on him is the exact opposite that it's supposed to. Maybe there's a third possibility, but I haven't figured it out yet.

     

    So now we're essentially back at square one. I left a message for the doctor. I described what had happened and said, "If he does have ADHD, medication doesn't seem to be the way to go." I tend to use understatement to make a point when I'm mad. Unfortunately, the doctor's on vacation for a month, so we're going to have to wait a while to see what the next step is.